Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 249, NWS Jacksonville, FL

October 8, 2003Clinch County, Georgia

NWS Jacksonville, FL issued this severe thunderstorm warning at Oct 8, 2003, 8:31 PM EDT for Clinch County, Georgia. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 8, 2003, 8:31 PM EDT (00:31 UTC)
Expired
Oct 8, 2003, 9:15 PM EDT
In force
44 min
Issued by
NWS Jacksonville, FL
Area
Counties, with a storm outline in the text

County Clinch County, GA

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Jacksonville, FL (KJAX), launched 00:00Z, 0.5 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jacksonville, FL at 00:00Z on 2003-10-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 16 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jacksonville, FL at 00:00Z on 2003-10-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -95 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
16 J/kg
Mixed-layer CIN
-176 J/kg
Mixed-layer LCL
1197 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-95 m²/s²
0-3 km storm-relative helicity
-67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KJAX 090031
SVRJAX
GAC065-090115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSONVILLE FL
829 PM EDT WED OCT 8 2003

THE NATIONAL WEATHER SERVICE IN JACKSONVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL CLINCH COUNTY IN SOUTHEAST GEORGIA

* UNTIL 915 PM EDT

* AT 829 PM EDT EMERGENCY MANAGEMENT AND THE PUBLIC REPORTED A 
SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS 2 MILES 
SOUTHEAST OF HOMERVILLE...MOVING SOUTHEAST AT 10 MPH.

* SOME LOCATIONS NEAR THE PATH OF THE STORM THROUGH 915 PM EDT...    
  HOMERVILLE...
  ARGYLE...
  AND ALONG HIGHWAY 441 SOUTH. 

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY BUILDING
AWAY FROM WINDOWS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE
DAMAGING HAIL AND DAMAGING WINDS IN EXCESS OF 55 MPH.

HAIL UP TO GOLFBALL SIZE IN DIAMETER HAS BEEN REPORTED WITH THIS 
STORM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A 
GARAGE.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL
WEATHER SERVICE IN JACKSONVILLE DIRECTLY AT 800-499-1594 TO REPORT
SEVERE WEATHER.

LAT...LON 3107 8285 3080 8271 3096 8251 3114 8272

$$

ENYEDI

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 8, 2:25 PM EDT, 6 hours 6 minutes earlier.

Area forecast discussion, Oct 8, 2:25 PM EDT, 6 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
225 PM EDT WED OCT 8 2003

CURRENTLY...UPPER TROF HAS INDEED BECOME NEGATIVELY TILTED AND NOW
EXTENDS FROM THE N MS VALLEY TO SE GA. WK UPPER LOW CONTINUES TO BE
EVIDENT OVER E GA/SC. DRY AIR CONTINUES TO FILTER IN FROM THE NW IN
THE UPPER LEVELS. AT THE SFC...WK RIDGE CONTINUES OVER THE E
SEABOARD...WITH A COASTAL TROF EXTENDING FROM SC TO S FL. LOW CLOUDS
HAVE FINALLY THINNED OVER INTERIOR NE FL...WITH SCATTERED SHOWERS
AND TSTMS FIRING ALONG EDGE OF OLD FOG BANK DUE TO DIF HEATING.
OTHER SHOWERS AND STORMS EXTEND FROM NR JESUP TO DOUGLAS IN RESPONSE
TO TAIL OF VORT MAX.

PUBLIC...WILL CONTINUE TREND OF TAPERING POPS THIS EVENING. THU
SHOULD BE FAIRLY NICE DAY (AND...THE MOST CERTAIN PORTION OF THE
FCST) EXPECT LOW-END CHANCE TSTMS OVER SUWANNEE VALLEY DURING
THE AFTN. MODELS GENERALLY AGREE THAT CURRENT SHORT WAVE WILL
DAMPEN...WITH ANOTHER STRONG ONE DIGGING INTO THE SE FRI. ALTHO
THERE ARE DIFFERENCES IN UPPER PATTERN BETWEEN GFS AND ETA SUITES...
THE BIGGEST DIFFERENCES SHOW UP AT THE SFC. GFS CONTINUING TO
INDICATE SFC LOW DEVELOPMENT OVER THE GOMEX IN RESPONSE TO THE UPPER
LOW (AN UNUSUAL POSITION FOR THE DEVELOPMENT GIVEN THE UPPER
PATTERN). THE ETA CONTINUES TO SHOW SFC LOW DEVELOPMENT OFF THE ATLC
COAST...NOW DUMBELLING 2 SFC LOWS JUST E OF THE UPPER FEATURE. UKMET
...ECMWF AND NOGAPS LEAN TOWARD THE ETA SOLUTION...AND WE WILL AS
WELL.

WHAT THIS MEANS IS GRADUAL IMPROVEMENT IN THE WX THRU THE DAY SAT.
EXACT FCST REMAINS UNCERTAIN ATTM. GFS ENSEMBLE MOS DEVIATION GIVES
A CLUE AS TO THE INSTABILITY IN THIS MODEL AROUND THE SAT TIME
FRAME...WITH POPS RANGING FROM 15% TO 60%. WITH THIS IN MIND...WILL
LEAN TOWARD ETA MOS AS WELL UNTIL MODELS GEL ON BETTER SOLUTION.

EXTENDED...MADE LITTLE CHANGE TO EXTENDED...OTHER THAN TO TWEAK
NIGHTTIME MINS BACK UP A FEW DEGS. SHOULDNT HAVE BIT AS QUICKLY ON
MEX GUIDANCE FROM YESTERDAY. HOWEVER...HAVE ONLY BUMPED ABOUT 3 DEGS
TO ALLOW FOR FURTHER LATER REFINEMENT. STILL LOOKS TO BE FAIRLY COOL
OVER INTERIOR AREAS BY EARLY NEXT WEEK...WITH MINIMAL POPS.

MARINE...E SWELL CONTINUES. HOWEVER...IT REMAINS BELOW 6 FT...SO NO
HEADLINES. WILL HAVE TO CONTINUE TO MONITOR POSSIBILITY OF GULF SFC
LOW DEVELOPMENT...BUT HAVE GONE WITH ETA ATTM.

FIRE WX...NO CONCERNS.

THANX FOR COORD TLH

PRELIMINARY POINT TEMPS/POPS...
AMG 62 82 64 80 / 30 20 10 40
SSI 69 80 67 78 / 30 10 10 20
JAX 67 82 68 82 / 30 10 10 30
SGJ 72 80 71 80 / 20 10 10 30
GNV 65 84 66 83 / 30 20 30 40
OCF 65 85 66 84 / 30 30 30 40

JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.

CARROLL/CAMP
Hazardous weather outlook, Oct 8, 11:05 AM EDT, 9 hours 26 minutes before
FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-082300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1105 AM EDT WED OCT 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST
GEORGIA.

.DAY ONE...TODAY AND TONIGHT...

...MODERATE RISK OF RIP CURRENTS...
...SCATTERED THUNDERSTORMS THIS AFTERNOON...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS THE AREA...
WITH THE BEST CHANCES ACROSS SOUTHEAST GEORGIA. SOME OF THESE STORMS
WILL PRODUCE LOCALLY HEAVY RAINFALL...GUSTY WINDS TO 40 MPH...HAIL
AND FREQUENT LIGHTNING. LOCALIZED FLOODING...ESPECIALLY IN LOW LYING
AND POOR DRAINAGE AREAS...IS POSSIBLE.

DUE TO PERSISTENT LONG PERIOD EASTERLY SWELLS...THE RISK FOR
DANGEROUS RIP CURRENTS WILL BE ABOVE NORMAL. SEE THE LATEST SURF
ZONE FORECAST FOR MORE INFORMATION.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

A MODERATE RISK OF RIP CURRENTS IS ALSO EXPECTED AGAIN ON THURSDAY.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED FRIDAY...POSSIBLY
CONTINUING INTO PART OF SATURDAY. LOCALLY HEAVY RAINFALL AND GUSTY
WINDS ARE EXPECTED.

NO OTHER HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

ARS/CARROLL

In the hours before

Special weather statement, Oct 8, 7:42 PM EDT, 49 minutes before
FLZ040-090030-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR MARION COUNTY
FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND HAIL VALID
UNTIL 830 PM EDT...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 4 MILES SOUTHWEST OF BURBANK...OR ABOUT
6 MILES NORTHEAST OF OCALA...MOVING SOUTHEAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL ALSO AFFECT AREAS AROUND BURBANK...LYNNE AND SILVER
SPRINGS SHORES THROUGH 830 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. PERIODS
OF VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ZAPPE

WWUS82 KJAX 082343 RRA
SPSJAX
FLZ025-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHEAST OF FORT
CAROLINE...OR ABOUT 4 MILES WEST OF MAYPORT...WAS MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND UNF...TALLYRAND...TALBOT ISLAND...MAYPORT...LITTLE
TALBOT ISLAND...FORT CAROLINE...ARLINGTON AND SAN PABLO THROUGH 845
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI
Special weather statement, Oct 8, 7:42 PM EDT, 49 minutes before
FLZ025-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
742 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DUVAL COUNTY
FOR STRONG THUNDERSTORM WINDS VALID UNTIL 845 PM...

AT 742 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 2 MILES SOUTHEAST OF FORT
CAROLINE...OR ABOUT 4 MILES WEST OF MAYPORT...WAS MOVING SOUTHEAST
AT 15 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT
AREAS AROUND UNF...TALLYRAND...TALBOT ISLAND...MAYPORT...LITTLE
TALBOT ISLAND...FORT CAROLINE...ARLINGTON AND SAN PABLO THROUGH 845
PM EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE.  IN ADDITION...PERIODS OF
VERY HEAVY RAINFALL WILL REDUCE VISIBILITIES...AND CAUSE MINOR
FLOODING OF LOW LYING AREAS. TAKE SHELTER IF LIGHTNING IS IN YOUR
AREA.

ENYEDI
Special weather statement, Oct 8, 8:06 PM EDT, 25 minutes before
FLZ025-033-090045-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
806 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR NORTHERN ST.
JOHNS COUNTY FOR STRONG THUNDERSTORM WINDS...EXCESSIVE LIGHTNING AND
HAIL VALID UNTIL 845 PM EDT...

AT 806 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER PONTE VEDRA BEACH...MOVING
SOUTHEAST AT 20 MPH. THIS STRONG THUNDERSTORM WILL ALSO AFFECT AREAS
AROUND SAN PABLO...PONTE VEDRA BEACH...PALM VALLEY...JACKSONVILLE
BEACH AND SAWGRASS THROUGH 845 PM EDT. HAIL UP TO ONE HALF INCH IN
DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45
TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. IN
ADDITION...PERIODS OF VERY HEAVY RAINFALL WILL REDUCE
VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS. TAKE
SHELTER IF LIGHTNING IS IN YOUR AREA.

ZAPPE
Special weather statement, Oct 8, 8:07 PM EDT, 24 minutes before
FLZ023-030-031-090100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
807 PM EDT WED OCT 8 2003

...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR
BAKER...BRADFORD AND UNION COUNTIES FOR STRONG THUNDERSTORM WINDS
VALID UNTIL 900 PM...

AT 807 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 5 MILES NORTHWEST OF
ELLERBEE...OR ABOUT 7 MILES NORTH OF RAIFORD...MOVING SOUTHEAST AT
10 MPH. THIS CLUSTER OF STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS
AROUND ELLERBEE...RAIFORD AND JOHNSTOWN THROUGH 900 PM EDT. HAIL UP
TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND LIGHTNING
AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR DAMAGE. IN ADDITION...PERIODS OF VERY HEAVY RAINFALL WILL
REDUCE VISIBILITIES...AND CAUSE MINOR FLOODING OF LOW LYING AREAS.
TAKE SHELTER IF LIGHTNING IS IN YOUR AREA.

ENYEDI
Local storm report, Oct 8, 8:21 PM EDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
448 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ECZ/ABE
Local storm report, Oct 8, 8:22 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT...UPDATED
NATIONAL WEATHER SERVICE JACKSONVILLE, FL
822 PM EDT WED OCT 8 2003

TIME(EDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0410 PM    BRUNSWICK                 GA   HEAVY RAINFALL
10/08/03   GLYNN                          TWO INCH RAINFALL
                                          ACCUMULATION WITHIN AN
                                          HOUR...RESULTING IN STREET
                                          FLOODING AT THE
                                          INTERSECTION OF 1ST STREET
                                          AND NORWICH. REPORTED BY
                                          SKYWARN SPOTTER.

0700 PM  FORT CAROLINE               FL   HEAVY RAINFALL
10/0803  DUVAL                            OFF DUTY NWS EMPLOYEE
                                          REPORTED STREET FLOODING
                                          AT THE INTERSECTION OF
                                          FORT CAROLINE AND MONUMENT
                                          ROAD. SFC OBS AND RADAR
                                          ESTIMATES INDICATE HOURLY
                                          ACCUMULATIONS OF 2 INCHES
                                          IN THAT AREA.

0807 PM  HOMERVILLE                  GA   GOFLBALL SIZE HAIL
10/08/03 CLINCH                           EMERGENCY MANAGER
                                          REPORTED THE LARGE HAIL AT
                                          THE AIRPORT AND AT OTHER
                                          LOCATIONS NEAR AND IN
                                          HOMERVILLE.

0817 PM  HOMERVILLE                  GA   GOLFBALL SIZE HAIL
10/08/03 CLINCH                           GENERAL PUBLIC REPORTED
                                          AT LEAST GOLFBALL SIZE
                                          HAIL OUTSIDE HER HOME.

ECZ/ABE

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.